Could Sinus Migraines?
I am a 47yr old female that had sinus surgery 7 yrs ago on my sphenoid, and turbates. I have never experienced migraines until after my surgery. I have been suffering from headaches which often will turn into full blown migraines.
I feel like this surgery has caused me nerve damage, I'm very sensitive with hearing, as needed to wear earplugs for first few years as certain tones, or level of noise would put me on pins and needles. I have tried preventive meds which only one had helped after about 4 weeks I think it was the topomax? It was an anti seizure med but made me start having a hard time with correlating my words as well as my memory. I am a stylist of 30yrs, and literately forgot how to cut hair in the middle of a haircut. I quite that med. I have tried all the meds.
Also at the beginning of my headache I never know if it's going to be a migraine or sinus as I don't have the aura, blinking etc.. So by the time I realize it's a migraine it can be too late. I do experience the nausea, and the meds I take will only work for a couple hours. I have had ct scans etc..
I eat healthy, do not drink, normal weight 5'6" 120 lbs. Kid are grown empty nester, but not enjoying life with this horrible disability. What are your thoughts on the nerve damage? If so do I have to live the rest of my life with this?
Migraine can start at any time in a person's life. The sinus surgery may have been the trigger for the migraines but there is no nerve damage that occurs to neurologically "cause" migraine. Why surgeries trigger migraines is yet unknown, but the theory is that since surgery is a physiological "stressor" on the body, this could be the cause. Stress is the most common cause of migraine headache symptoms. Many of my patients will have a severe migraine after a surgical procedure.
Unfortunately, in your case, the migraines continued. Topamax can indeed cause cognitive slowing in about 15% of patients who take it, and if it interfered with your job then you can't take it. Keppra, Lamictal or Zonagran might be nice options and perhaps propranolol. Daily meds should be considered if you are having more than one severe disabling headache per month (you lose time from work) or 2-3 headaches per week.
Avoid over the counter meds as they cause analgesic rebound headaches and make your headache profile worse. If you do not have any coronary artery disease and do not smoke, then Imitrex or another triptan would be appropriate.
Finally, you might want to consider Botox for migraines. I have been doing Botox for my patients for 7 years now and have a lot of experience, more than most neurologists. I do see about a 70% response rate and the patients with severe migraine really love it when it works for them. Talk to your neurologist and consider seeing a headache specialist if you haven't already. There is a headache center in Seattle.
Mary Kay Betz MS RPA-C
Click here to post comments
Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.
Does the scenerio above sound like you? If not, or if you think you need more information please read about different types of headaches
to find out which type of headache you are experiencing.
Sign up for the Headache Adviser Newsletter for the latest updates in headache medicine.